Alert archive / California / Gale Warnings in 2008

Gale Warning 46, NWS Los Angeles, CA

December 14, 2008

NWS Los Angeles, CA issued this gale warning at Dec 14, 2008, 2:49 PM PST. It took effect at Dec 14, 2008, 9:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2008, 2:49 PM PST (22:49 UTC)
In effect from
Dec 14, 2008, 9:00 PM PST
Expired
Dec 15, 2008, 9:00 AM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Dec 14, 2:30 PM PST, 19 minutes earlier.

Area forecast discussion, Dec 14, 2:30 PM PST, 19 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PST SUN DEC 14 2008

.SHORT TERM...UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO
DEEPEN ACROSS CALIFORNIA TONIGHT. STRONG WEST-NORTHWEST JET CORE OF
AROUND 130 KNOTS WILL TAKE AIM TOWARDS OUR FORECAST AREA OVERNIGHT...
PUSHING A FRONTAL SYSTEM THROUGH THE REGION. CLOUDS WILL BE ON THE
INCREASE FOR AREAS NORTH OF POINT CONCEPTION THIS AFTERNOON LEADING
TO A CHANCE OF RAIN LATE IN THE DAY FOR THOSE AREAS. THIS SYSTEM
WILL HAVE INCREASING CYCLONIC FLOW OVERNIGHT AND WILL BE TAPPING INTO
SOME PW VALUES APPROACHING 1.0 INCH. IN ADDITION...THERE WILL BE
SOME BRIEF OROGRAPHIC ENHANCEMENT AS THERE IS ABOUT A 6 HOUR PERIOD
OF SOUTH TO SOUTHWEST WINDS 40 TO 50 KNOTS AT THE 850 MB LEVEL...AND
EVEN HIGHER WIND SPEEDS AT 700 MB LEVEL.

RAIN IS EXPECTED TO BECOME WIDESPREAD FOR AREAS NORTH OF POINT CONCEPTION
THIS EVENING...SPREADING DOWN THE COAST OVERNIGHT INTO EARLY MONDAY MORNING.
AS MENTIONED BEFORE...THE STRONG SOUTH TO SOUTHWEST FLOW IN THE BOUNDARY
LAYER WILL BRING ABOUT 6 HOURS OF OROGRAPHIC ENHANCEMENT OF RAIN/SNOW TO
SOUTH AND SOUTHWEST FACING FOOTHILLS AND MOUNTAINS...INCLUDING THE SANTA
YNEZ RANGE...TOPA TOPA MOUNTAINS...AND SAN GABRIEL RANGE. ONCE THE MAIN
FRONT MOVES THROUGH...THERE IS EXPECTED TO BE NUMEROUS SHOWERS THROUGH THE
DAY MONDAY. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS SOUTH
OF POINT CONCEPTION OVERNIGHT INTO EARLY MONDAY MORNING AS FAVORABLE
JET DYANMICS MOVES INTO THE AREA. WITH THE ARRIVAL OF COLDER AIR ALOFT
ON MONDAY...HAVE ALSO INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR AREA
NORTH OF POINT CONCEPTION. DUE TO THE POTENTIAL FOR HEAVY RAINFALL RATES...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE RECENT BURN AREAS. THE HEAVIEST
RAINFALL FOR THE LA BASIN IS EXPECTED LATE TONIGHT INTO EARLY MONDAY
MORNING.

RAINFALL AMOUNTS THROUGH MONDAY ARE GENERALLY EXPECTED TO RANGE BETWEEN
.75 AND 1.50 INCHES FOR COASTAL AND VALLEY AREAS...WITH 1.50 TO 3.00
INCHES ACROSS MOST FOOTHILL AND MOUNTAIN LOCATIONS (BELOW THE SNOW LINE).
WITH THE LOW LEVEL SOUTH TO SOUTHWEST FLOW...SNOW LEVELS ARE EXPECTED TO
RISE TO AROUND 4500 FEET TONIGHT ACROSS MOST AREAS. HOWEVER...THERE COULD
STILL BE SOME COLD AIR TRAPPED ACROSS INTERIOR SLOPES AND THE FOOTHILLS
OF THE ANTELOPE VALLEY...SO HAVE KEPT MENTION OF LOCAL SNOW LEVELS DOWN
TO 3500 FEET IN THESE AREAS. THIS SYSTEM CERTAINLY HAS THE STRONG
LIKELIHOOD TO BRING THE FIRST SIGNIFICANT SNOWFALL TO OUR LOCAL MOUNTAINS.
AREAS ABOVE 5000 FEET ARE EXPECTED TO RECEIVE BETWEEN 6 AND 12 INCHES ACROSS
THE SBA COUNTY MOUNTAINS...WHILE THE LA/VTU COUNTY MOUNTAINS CAN GENERALLY
EXPECT BETWEEN 12 AND 18 INCHES. HIGHER RESORTS IN THE EASTERN SAN GABRIELS
CAN EXPECT LOCAL AMOUNTS UP TO 24 INCHES OF NEW SNOW. WITH THE STRONG
LIKELIHOOD OF HEAVY SNOWFALL AND STRONG WINDS GUSTING TO OVER 60 MPH
AT TIMES...A WINTER STORM WARNING IS IN EFFECT FOR THE MOUNTAINS TONIGHT
INTO MONDAY.

OTHER AREA OF CONCERN WITH THIS SYSTEM WILL BE WINDS. THERE IS EXPECTED
TO BE A BRIEF 3 TO 6 HOUR BURST OF GUSTY SOUTH TO SOUTHWEST WINDS
AHEAD OF THE FRONT. WIND ADVISORIES WILL BE POSTED FOR THE SLO COUNTY
MOUNTAINS AND VALLEYS...AS WELL AS THE SANTA MONICA MOUNTAINS AND SANTA
CLARITA VALLEY IN LA COUNTY. CONDITIONS LOOK RIPE FOR A FAIRLY STRONG
PALMDALE WAVE CONDITION IN THE FOOTHILLS OF THE ANTELOPE VALLEY...AS 50
KNOT 850 MB WINDS ARE ALIGNED PERPENDICULAR TO THE SAN GABRIEL RANGE. WILL
BE ISSUING A HIGH WIND WARNING FOR THE ANTELOPE VALLEY...WHERE GUSTS
OVER 60 MPH WILL BE LIKELY LATER TONIGHT ACROSS FOOTHILL AREAS.

COLD UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN ACROSS CALIFORNIA
TUESDAY INTO WEDNESDAY...WITH A CONTINUED THREAT OF SHOWERS. AT THIS TIME...
THIS SYSTEM WILL BE TAKING A MOSTLY OVER-LAND TRAJECTORY SO MOISTURE WILL
BE LIMITED. HOWEVER...THE PRESENCE OF CYLONIC FLOW AND COLD AIR ALOFT
WARRNATS POPS IN THE 20 TO 40 PERCENT RANGE DURING THE PERIOD...WITH ANY
RAINFALL AMOUNTS BEING VARIABLE IN NATURE. THE MAIN FOCUS DURING THIS TIME
WILL BE ANOTHER RESURGENCE OF COLDER AIR WITH LOWERING SNOW LEVELS. THE
COLDEST AIR IS EXPECTED TO ARRIVE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING.
DURING THIS TIME...SNOW LEVELS ARE EXPECTED TO RANGE BETWEEN 2000 AND 3000
FEET...WITH THE POTENTIAL FOR LOCAL SNOW LEVELS DOWN TO 1500 FEET ACROSS
INTERIOR SECTIONS OF THE FORECAST AREA. THESE TYPES OF LOW SNOW LEVELS
COULD BRING SNOW SHOWERS TO UNUSUAL PLACES SUCH AS THE ANTELOPE VALLEY...
CUYAMA VALLEY...INTERIOR SLO COUNTY VALLEYS...SANTA CLARITA VALLEY...AND
POSSIBLY FOOTHILL LOCATIONS OF THE LA/VTU COUNTY VALLEYS. THE MAIN QUESTION
MARK AT THIS POINT WILL BE AVAILABLE MOISTURE. IF THE SYSTEM TURNS DRIER...
THEN WE WILL HAVE TO BE CONCERNED WITH THE POTENTIAL FOR FROST AND EVEN
HARD FREEZE CONDITIONS ACROSS INTERIOR SECTIONS.

.LONG TERM...

THE ATMOSPHERE GENERALLY DRIES AND STABILIZES DURING THE EXTNDED PERIOD.
HOWEVER...THERE ARE A COUPLE OF WEAK WEATHER SYSTEMS THAT MOVE INTO NORTHERN
AND CENTRAL CALIFORNIA FRIDAY AND AGAIN LATE SUNDAY...WHICH WILL BRING
A SLIGHT CHANCE OF RAIN TO SLO COUNTY EACH DAY. OTHERWISE LOOK FOR TEMPERATURES
TO SLOWLY MODIFY THROUGH THE WEEKEND.

&&

.AVIATION...

14/1300Z...

VFR FLYING WEATHER ON TAP THIS MORNING. AN APPROACHING STORM WILL
BRING CLOUDS TO THE AREA THIS AFTERNOON. RAIN WILL START TO FALL
NEAR KSBP BY MID TO LATE AFTERNOON AND TO KLAX LATER IN THE EVENING.
THE HEAVIEST RAIN WILL FALL AFTER MIDNIGHT AND INTO MONDAY MORNING
WITH IFR/LOW MVFR CIGS AND IFR VISIBILITIES. THERE WILL LIKELY BE
BRIEF LIFR CONDS IN HEAVIER SHOWERS. THUNDERSTORMS THOUGH UNLIKELY
CANNOT BE RULED OUT.

KLAX...GOOD CONFIDENCE IN TAF GIVE OR TAKE AN HOUR OR TWO IN RAIN
TIMING. LOW MVFR CIGS AND VIS WILL BE THE PREDOMINATE CATEGORY
DURING THE RAIN BUT IFR CONDS WILL BE POSSIBLE. EAST WINDS FROM 10
TO 15 KT ARE LIKELY WITH THE RAIN EARLY MORNING MONDAY BUT WILL
LIKELY SWITCH TO A MORE SOUTHERLY DIRECTION LATER IN THE MORNING.

KBUR...GOOD CONFIDENCE IN TAF GIVE OR TAKE AN HOUR OR TWO IN RAIN
TIMING. LOW MVFR CIGS AND VIS WILL BE THE PREDOMINATE CATEGORY
DURING THE RAIN BUT IFR CONDS WILL BE POSSIBLE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...GOMBERG
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 14, 6:00 AM PST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN DEC 14 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-151400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL WINTER STORM WILL IMPACT SOUTHERN CALIFORNIA LATER TODAY
AND TONIGHT. HEAVY RAIN AND SNOW WILL COMBINE WITH STRONG WINDS TO
CREATE VERY HAZARDOUS CONDITIONS FOR PERSONS DRIVING OR OUTDOORS IN
THE MOUNTAINS. THE STORM WILL BRING FLASH FLOODING HAZARDS TO ALL
RECENTLY BURNED AREAS. MARINERS WILL FACE HAZARDS ACROSS THE WATERS
WITH STRONG SMALL CRAFT WINDS AND A HAZARDOUS SWELL. BEACHGOERS WILL
FACE MULTIPLE NEARSHORE HAZARDS OF RIP CURRENTS AND HIGH SURF.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE WINTER STORM WILL CONTINUE TO IMPACT SOUTHERN CALIFORNIA THROUGH
MONDAY AFTERNOON. HEAVY RAIN AND SNOW WILL COMBINE WITH STRONG WINDS
TO CREATE VERY HAZARDOUS CONDITIONS FOR PERSONS DRIVING OR OUTDOORS
IN THE MOUNTAINS. THE STORM WILL BRING FLASH FLOODING HAZARDS TO ALL
RECENTLY BURNED AREAS. MARINERS WILL FACE HAZARDS ACROSS THE WATERS
WITH STRONG SMALL CRAFT WINDS AND A HAZARDOUS SWELL. BEACHGOERS WILL
FACE MULTIPLE NEARSHORE HAZARDS OF RIP CURRENTS AND HIGH SURF.

ANOTHER STORM IS POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:09 PM PSTSmall Craft AdvisoryLOX12 hr
Dec 14, 3:32 AM PSTGale WatchLOX11 hr
Dec 14, 5:50 AM PSTFlash Flood WatchLOXLos Angeles42 hr
Dec 14, 9:20 AM PSTSmall Craft AdvisoryLOX5 hr
Dec 14, 2:49 PM PSTMarine Weather StatementLOX3 days
Dec 14, 3:22 PM PSTHigh Wind WarningLOX18 hr
Dec 14, 3:22 PM PSTWind AdvisoryLOXLos Angeles22 hr

Nearby

Gale Warnings in California, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.